Alert archive / Colorado / Winter Storm Watches in 2022

Winter Storm Watch 7, NWS Pueblo, CO

April 10, 20226 counties in Colorado

NWS Pueblo, CO issued this winter storm watch at Apr 10, 2022, 3:23 PM MDT for 6 counties in Colorado. It took effect at Apr 11, 2022, 6:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 10, 2022, 3:23 PM MDT (21:23 UTC)
In effect from
Apr 11, 2022, 6:00 PM MDT
Expired
Apr 11, 2022, 4:14 AM MDT
In force
Issued by
NWS Pueblo, CO

Counties Chaffee County, CO, Conejos County, CO, Lake County, CO, Mineral County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Grand Junction radar (KGJX), 193 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.4 hours before the alert went out and 338 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5494 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Apr 10, 11:40 AM MDT, 3 hours 43 minutes earlier.

Area forecast discussion, Apr 10, 11:40 AM MDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1140 AM MDT Sun Apr 10 2022

.SHORT TERM...(Today and tonight)
Issued at 345 AM MDT Sun Apr 10 2022

Key Message(s):

1) Red Flag condition likely over the San Luis Valley and most of
the plains today.

Currently...

Shortwave trough moving east to our north has pushed a cool front
down the plains this early AM. A very well pronounced line of
showers were noted, extending from the Dakota, into NE and into NE
Colorado, terminating over th Pikes Peak region. Showers were also
noted over the central mtn region.

Atmosphere over the region at 3 AM was well mixed in locations, as
winds were rather gusty in places, especially over the San Luis
Valley were winds were gusting to 40 mph. Winds were also keeping up
over other regions, with speeds in the 15 to 25 mph range.

As expected with a well mixed nighttime atmosphere, temperatures
were quite warm, with readings in the 60s along the mtns/plains
interface, and 50s in the SLV. Mtns were still cool with tens and
20s noted.

Today...

Although a cool front has moved down the plains, its cooling
effects will be short lived as the cooler air mass is rather
shallow, and by mid morning the atmosphere will begin to mix out
over the mtns, and this mixed atmosphere will begin to push out onto
the plains. As the atmosphere mixes out, gusty westerly winds will
rapidly increase and humidity value will tank. with readings in the
tens and single digits pushing east over the lower elevations. The
strongest winds over the plains will occur over the higher ridges
(Palmer Divide and Raton Mesa) with weaker winds along the immediate
lower Ark Rvr Valley. Winds of 30 to 40 mph will be likely with
single digit humidity readings by afternoon. The only region on the
plains which will see weaker winds and somewhat higher RH values
will be the far southeast plains.

The San Luis valley will be windy today with low RH values.

Late this afternoon, enough moisture and forcing may be in place for
some high based convection to occur, and SPC has the far southeast
plains in general thunder. Cant rule out some locally gusty winds
with any thunder that does develop.

Tonight...

Isolate showers and thunder may occur over the far eastern plains
during primarily the evening hours. Any convection will be isolated,
but localized gusty winds will be possible with any of the thunder
given the inverted V structures of the lower atmosphere and the
meager thin CAPE in the mid atmosphere.

Otherwise, an upslope pattern is anticipated tonight. Some moisture
will be noted and can't rule out some broken lower cigs over parts
of the plains developing towards morning. It should be noted that
the short term ensemble guidance is not too overly excited about the
cloudiness.

Min temps tonight will fall into the 30-35F range over the plains
with tens and 20s in the valleys, and single digits in the mtns.
\/Hodanish

.LONG TERM...(Monday through Saturday)
Issued at 345 AM MDT Sun Apr 10 2022

Key Messages:

1) Multiple days of Fire Weather Conditions are likely across
southern Colorado, with Tuesday the biggest concern at this time.

2) Signals continue for possible impactful storm during the early
part of this upcoming week, bringing windy conditions
and precipitation to the mountains.

Monday... The start of the work week will bring active weather to
southern Colorado. Strong zonal flow is expected to persist over the
region during most of the day, and this is supported in the SREF and
HREF ensemble models. With the strong flow, orographic forcing will
be present over the mountains throughout most of the day. Given
this, isolated to scattered pockets of light precipitation is
expected to develop over the central and western mountains.
Elsewhere across the forecast area, most are expected to remain dry.
Also given the strong winds aloft, some of these winds are expected
to push down off of the higher terrain, and downsloping wind will
materialize during the afternoon. These winds will likely be gusting
to around 20-30kts. With the downsloping winds in place, drier air
is also expected to mix down to the surface and RH values will drop
to around 10-15%. Given the combination of gusty winds and low RH
values, Critical Fire Weather conditions are expected to develop
during the afternoon. The greatest Critical Fire Weather threat will
be along the I25 corridor and parts of the eastern plains.

Tuesday... Tuesday will bring the next day of active weather, with
possibly high impact conditions developing. The GEFS and EPS
ensemble models are in better agreement about a trough passing over
the region, leading to better confidence in the forecast. The core
of the system is expected to stay well to the north of Colorado, but
the southern periphery of the system, and the strongest winds within
the jet stream, are expected to flow right over the region. Given
this, the system will likely remain dry for most, with strong winds
area wide. As the stronger flow aloft starts passing over the
forecast area, precipitation, possibly heavy, is expected over the
mountains, expanding from west to east during the day. As the
stronger core of the jet stream starts pushing over southern
Colorado, strong winds from aloft will begin to mix down to the
surface during the afternoon. Winds will quickly increase during the
day Tuesday, and gusts will likely be within 30-50kts for most;
stronger gusts are expected along the mountains, especially the
eastern mountains, where winds could gust as high as 70-80kts.
Trends in winds will need to be closely monitored, as there are
signals that winds could be much stronger at lower and higher
elevations. Given the strong winds in place, drier air will again
become mixed down to surface, and RH values will drop to around 15%
or less. Given the strong winds and low RH values, more Critical
Fire Weather conditions are expected Tuesday afternoon, particularly
across the eastern plains. Given the winds in place, Tuesday could
be one of the more higher impact critical days as compared to the
past few days.

Wednesday... Ensemble models remain in agreement that the trough
will continue pushing eastward during the day Wednesday. With the
strong flow aloft still over the region early in the day,
precipitation is still expected over the mountains during the AM
hours Wednesday, with most precipitation dissipating throughout the
day as the system exits the area. Closer to the surface, a strong,
but dry, cold front will drop southward during late PM hours
Tuesday/early AM hours Wednesday. This front will drop temperatures
to below average values for this time of year for most of southern
Colorado. Also, as the system treks eastward, the stronger flow
aloft will persist over southern Colorado, and again, some of those
winds will mix down to the surface, bringing another day of gusty
winds. Moisture will also again dry out, as drier aloft mixes down
to the surface and RH values will fall. These conditions will allow
for another day of possible Critical Fire Weather conditions across
southern Colorado.

Thursday - Saturday... Near the end of next week, conditions start
to quiet down for the most part. Flow aloft becomes more zonal
behind the strong system from earlier in the week. This type of
pattern would keep most dry, with possibilities of isolated to
scattered pockets of precipitation across the western and central
mountains. Temperatures will also start to slowly warm back to
average values for this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1134 AM MDT Sun Apr 10 2022

VFR conditions with dry weather are expected across the TAF sites
this period. Very isolated light rain showers are developing near
COS and PUB early this afternoon, and can't rule out one of these
showers passing overhead. If they did, expect little to no
impacts. Increase in mid and high clouds is expected later this
afternoon and especially tonight. Another windy day across the TAF
sites, with westerly winds/gusts at all sites. Winds become more
northerly at COS and PUB this evening before diminishing later
tonight.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ221-222-224-
226>233.

Fire Weather Watch from Monday afternoon through Monday evening
for COZ227>233-235-237.

Fire Weather Watch from Tuesday morning through Tuesday evening
for COZ228-230>237.

Red Flag Warning until 8 PM MDT this evening for COZ234-235.

&&

SHORT TERM...HODANISH
LONG TERM...SIMCOE
AVIATION...RODRIGUEZ
Hazardous weather outlook, Apr 10, 4:16 AM MDT, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
416 AM MDT Sun Apr 10 2022

COZ058>089-093>099-111030-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
416 AM MDT Sun Apr 10 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Breezy west to southwest winds of 30 to 40 mph, combined with low
relative humidity values and dry conditions will bring Critical Fire
Weather conditions to most of the southeast plains, Fremont county
and the San Luis Valley this afternoon.

An isolated thunderstorm or two will be possible over the far
eastern plains late this afternoon and early evening. These storms
may produce winds to 50 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gusty winds and low relative humidity values will continue on
Monday, Tuesday, and Wednesday, bringing multiple of days of likely
critical fire weather conditions across the I-25 corridor, San Luis
Valley, and parts of the eastern plains. The greatest day of concern
at this time is Tuesday.

Critical Fire Weather conditions remain possible Thursday through
Saturday over the San Luis Valley, the I-25 corridor, and the
eastern plains.

Precipitation chances and gusty winds will increase Monday through
Wednesday. The greatest chance of precipitation remains over the
mountains at this time. Snow is expected over the mountains and rain
at lower elevations at this time. Winds will increase in magnitude
start Monday afternoon, with the strongest winds expected Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the far eastern plains late this afternoon and
evening.

34/SIMCOE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 4:00 AM MDTFire Weather WatchPUBBaca, Bent, Crowley, El Paso, Huerfano, Las Animas and 2 more11 hr
Apr 10, 4:00 AM MDTFire Weather WatchPUBBaca, Bent, Crowley, Kiowa, Las Animas, Otero and 2 more24 hr
Apr 10, 3:21 PM MDTRed Flag WarningPUBAlamosa, Baca, Bent, Conejos, Costilla, Crowley and 12 more29 hr
Apr 10, 3:25 PM MDTHigh Wind WatchPUBAlamosa, Baca, Bent, Chaffee, Conejos, Costilla and 13 more22 hr

Nearby

Winter Storm Watches in Colorado, 2022Every winter storm watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.